Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 70, NWS Albuquerque, NM

November 23, 202210 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Nov 23, 2022, 2:17 PM MST for 10 counties in New Mexico. It took effect at Nov 23, 2022, 11:00 PM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2022, 2:17 PM MST (21:17 UTC)
In effect from
Nov 23, 2022, 11:00 PM MST
Expired
Nov 24, 2022, 5:00 PM MST
In force
18 hr
Issued by
NWS Albuquerque, NM

Counties Chaves County, NM, Colfax County, NM, Curry County, NM, De Baca County, NM, Harding County, NM, Mora County, NM, Quay County, NM, Roosevelt County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 75 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WWUS75 KABQ 232117
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
217 PM MST Wed Nov 23 2022

NMZ228-230>232-234-241100-
/O.NEW.KABQ.WI.Y.0070.221124T0600Z-221125T0000Z/
Far Northeast Highlands-Union County-Harding County-Eastern San
Miguel County-Quay County-
217 PM MST Wed Nov 23 2022

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST 
THURSDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 or 55 mph 
  expected.

* WHERE...Quay County, Eastern San Miguel County, Far Northeast 
  Highlands, Harding County, and Union County.

* WHEN...From 11 PM this evening to 5 PM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
5 follow-up statements
644 
WWUS75 KABQ 240406
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
906 PM MST Wed Nov 23 2022

NMZ235-236-241215-
/O.EXA.KABQ.WI.Y.0070.221124T0600Z-221125T0000Z/
Curry County-Roosevelt County-
906 PM MST Wed Nov 23 2022

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THURSDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Curry County and Roosevelt County.

* WHEN...Until 5 PM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on west-to-east 
  oriented roadways.

* ADDITIONAL DETAILS...A gusty cold front will shift the wind 
  direction out of the north after midnight tonight. The strongest 
  winds will occur from around sunrise until mid-afternoon on 
  Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ228-230>232-234-241215-
/O.CON.KABQ.WI.Y.0070.221124T0600Z-221125T0000Z/
Far Northeast Highlands-Union County-Harding County-Eastern San
Miguel County-Quay County-
906 PM MST Wed Nov 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Quay County, Eastern San Miguel County, Far Northeast 
  Highlands, Harding County, and Union County.

* WHEN...Until 5 PM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

* ADDITIONAL DETAILS...Strong north winds have already developed 
  with the passage of a backdoor cold front at Raton and Clayton.  
  The cold front will push through Tucumcari during the late evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on east-to-west oriented roads like I-40. Use extra 
caution.

&&

$$

44
294 
WWUS75 KABQ 240938
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
238 AM MST Thu Nov 24 2022

NMZ228-230>232-234>236-241900-
/O.CON.KABQ.WI.Y.0070.000000T0000Z-221125T0000Z/
Far Northeast Highlands-Union County-Harding County-Eastern San
Miguel County-Quay County-Curry County-Roosevelt County-
238 AM MST Thu Nov 24 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 50 or 55 mph 
  expected.

* WHERE...Curry County, Quay County, Roosevelt County, Eastern San 
  Miguel County, Far Northeast Highlands, Harding County, and Union 
  County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on west-to-east 
  oriented roadways.

* ADDITIONAL DETAILS...Snow is forecast to develop later today 
  across portions of the area and when combined with strong winds 
  will create areas of reduced visibility and potential hazardous 
  travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on east-to-west oriented roads like I-40. Use extra 
caution.

&&

$$

11
080 
WWUS75 KABQ 241504
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
804 AM MST Thu Nov 24 2022

NMZ237-238-241900-
/O.EXA.KABQ.WI.Y.0070.000000T0000Z-221125T0000Z/
De Baca County-Chaves County Plains-
804 AM MST Thu Nov 24 2022

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...De Baca County and Chaves County Plains.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ228-230>232-234>236-241900-
/O.CON.KABQ.WI.Y.0070.000000T0000Z-221125T0000Z/
Far Northeast Highlands-Union County-Harding County-Eastern San
Miguel County-Quay County-Curry County-Roosevelt County-
804 AM MST Thu Nov 24 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 50 or 55 mph 
  expected.

* WHERE...Curry County, Quay County, Roosevelt County, Eastern San 
  Miguel County, Far Northeast Highlands, Harding County, and Union 
  County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on west-to-east 
  oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on east-to-west oriented roads like I-40. Use extra 
caution.

&&

$$
877 
WWUS75 KABQ 241838
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1138 AM MST Thu Nov 24 2022

NMZ228-230>232-234>236-250000-
/O.CON.KABQ.WI.Y.0070.000000T0000Z-221125T0000Z/
Far Northeast Highlands-Union County-Harding County-Eastern San
Miguel County-Quay County-Curry County-Roosevelt County-
1138 AM MST Thu Nov 24 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 50 or 55 mph 
  expected.

* WHERE...Curry County, Quay County, Roosevelt County, Eastern San 
  Miguel County, Far Northeast Highlands, Harding County, and Union 
  County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on west-to-east 
  oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on east-to-west oriented roads like I-40. Use extra 
caution.

&&

$$

NMZ237-238-250000-
/O.CON.KABQ.WI.Y.0070.000000T0000Z-221125T0000Z/
De Baca County-Chaves County Plains-
1138 AM MST Thu Nov 24 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...De Baca County and Chaves County Plains.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
249 
WWUS75 KABQ 242338
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
438 PM MST Thu Nov 24 2022

NMZ228-230>232-234>238-250045-
/O.EXP.KABQ.WI.Y.0070.000000T0000Z-221125T0000Z/
Far Northeast Highlands-Union County-Harding County-Eastern San
Miguel County-Quay County-Curry County-Roosevelt County-De Baca
County-Chaves County Plains-
438 PM MST Thu Nov 24 2022

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Winds will continue to decrease through the evening, therefore the 
Wind Advisory will be allowed to expire.

$$

12

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Nov 23, 11:19 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Nov 23, 11:19 AM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1119 AM MST Wed Nov 23 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1055 AM MST Wed Nov 23 2022

With the morning model runs indicating the upper low retrograding
with time, have opted to add some of south central and more over
the east central/southeast to the existing winter storm watch.
Will need to consider a winter weather advisory for the Raton Pass
area later tonight as well a wind advisory for portions of the
northeast.

&&

.SYNOPSIS...
Issued at 140 AM MST Wed Nov 23 2022

Temperatures today will be mild again with passing high clouds and
breezy west to northwest winds. A potent cold front will race down
the eastern plains tonight with north winds gusting to between 40
and 50 mph over northeast NM. Snow showers are expected to develop
along the central mountain chain Thursday morning before spreading
to more of eastern NM through late Thursday afternoon. Snow may then
focus over east central and southeast NM Thursday night and Friday
where several inches is possible, along with some blowing snow and
hazardous travel conditions. Rain may mix with snow at times by
Friday afternoon in the lower terrain. This storm system may exit
the area by Friday night however there is potential for snow to
continue until Saturday morning. A quick warming trend is likely
from Sunday through early next week.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 140 AM MST Wed Nov 23 2022

Closed upper-level low on approach from ID early this morning. Winds
will be on the increase today but are expected to remain below
advisory criteria. Clines Corners may hit wind advisory criteria for
an observation or two but the coverage of advisory level speeds was
to isolated to warrant a wind highlight. Another area of high clouds
just south of the low center will move into northern and central
portions of the state this afternoon into the early evening. The
associated surface cold front begins moving into the northwest third
of the state late this afternoon with a backdoor surge moving into
northeast NM tonight. The strong north winds associated with this
push will most likely result in wind advisory speeds for much of
Union County but will let the day shift have one more look given the
relatively large run-to-run model changes regarding this system. The
upper-level low is forecast to move over central NM late tonight,
settling over east central NM Thanksgiving morning. Strong
frontogenetic forcing attempts to get light to moderate rain with
snow above 4,000 feet or so going over southeast NM (mainly south of
I-40 and east of Hwy 54) during the afternoon hours on Thanksgiving
Day. Each model run, however, continues to change the area of the
heaviest precipitation banding for Thanksgiving Day so forecast
confidence remains low to moderate with this system.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 140 AM MST Wed Nov 23 2022

Bottom Line: Folks planning travel over eastern NM and west TX for
the holiday need to be prepared to encounter winter weather, have an
alternate route or plan, and remain alert to the latest forecast as
things are going to change.

The most recent guidance suite offered no boost to confidence for
the incoming potential winter storm. The 00Z GFS, Canadian, and NAM
solutions changed a fair amount by lowering QPF coverage for eastern
NM and ejected the system more quickly into TX Friday. The ECMWF has
been struggling to develop a storm system in the first place and is
now the most bullish solution with a rather impressive snowstorm for
east-central and southeast NM. The 06Z NAM is arriving at this very
moment and is trending toward a prolonged winter storm for the same
region as the ECMWF. The period from Thursday evening thru Friday
evening has the greatest potential for impacted snow accumulations
over eastern NM with periods of reduced visibility, blowing snow,
and hazardous travel. Despite recent model guidance shortcomings
the forecaster consensus has increased WSSI probabilities for at
least minor to moderate impacts over eastern NM. Confidence is
high enough to warrant a Winter Storm Watch in the area from near
Tucumcari to Clovis and Portales given the holiday travel period.
Expansion may occur farther west to include Ruidoso, Fort Sumner,
and Roswell if recent trends continue. There is still a large
spread in snow totals with low-end amounts near 0" and high-end
amounts near 8" in some parts of southeast NM. Snow may continue
into Friday night as well so additional accums may occur. Faster
zonal flow does arrive Saturday afternoon to shunt whatever storm
system lingers over the Permian Basin. Drier and warmer weather is
anticipated for Sunday and Monday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1055 AM MST Wed Nov 23 2022

Strengthening nw flow aloft with sfc lee trough leading to
localized gusts to around 35-40kt along the I-40 corridor from the
KCQC area towards KTCC thru 24/02Z. Nly winds to strengthen over
ne NM aft 03Z with gusts to around 40-45kt associated with a cold
front and incoming upper low. MVFR to IFR cigs/vsbys developing
over far ne NM aft 24/06Z with terrain obscurations in -sn and
blsn. Detieorating conditions with MVFR and lower cigs/vsbys in
preciptation to spread swd into east central NM thereafter.

&&

.FIRE WEATHER...
Issued at 140 AM MST Wed Nov 23 2022

West winds increase today, particularly for the central highlands in
and near Clines Corners, Vaughn and Encino. Local near critical
conditions are possible for several hours this afternoon before a
cold front pushes through from the northwest just after sunset.
Moderate to strong northwest and north winds move in later tonight
as an upper low moves overhead. Highest chances for rain with snow
above 4,000 feet is expected over southeast portions of the state
Thanksgiving afternoon through Friday. Dry weather returns over the
weekend with the next winter-like storm system on track for
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  47  19  44  19 /   0   0   0   0
Dulce...........................  47  14  45  14 /   0   5   0   0
Cuba............................  47  17  39  18 /   0   5   0   0
Gallup..........................  51  14  40  17 /   0   0   0   0
El Morro........................  50  15  39  19 /   0   0   0   5
Grants..........................  54  14  40  16 /   0   0   5   5
Quemado.........................  53  15  40  18 /   0   0   0   5
Magdalena.......................  55  23  39  23 /   0   0   5  10
Datil...........................  53  18  38  19 /   0   0   5   5
Reserve.........................  60  19  47  20 /   0   0   0   5
Glenwood........................  61  26  51  27 /   0   0   0   0
Chama...........................  43  13  37  14 /   0  10   0   0
Los Alamos......................  46  23  35  22 /   0   5   5   5
Pecos...........................  49  22  37  20 /   0   5  10  10
Cerro/Questa....................  45  13  31  14 /   0  20  20   5
Red River.......................  43  11  29  10 /   0  20  20  10
Angel Fire......................  42   7  30  10 /   0  10  20  10
Taos............................  47  15  35  13 /   0  10  10   5
Mora............................  51  18  33  17 /   0   5  20  10
Espanola........................  52  20  43  20 /   0   5   5   5
Santa Fe........................  47  22  38  21 /   0   5  10  10
Santa Fe Airport................  49  21  40  20 /   0   5  10  10
Albuquerque Foothills...........  53  25  44  26 /   0   0  10  10
Albuquerque Heights.............  55  26  46  24 /   0   0   5  10
Albuquerque Valley..............  57  22  48  23 /   0   0   5  10
Albuquerque West Mesa...........  56  25  47  24 /   0   0   5   5
Belen...........................  57  20  47  20 /   0   0   5  10
Bernalillo......................  56  23  48  23 /   0   0   5   5
Bosque Farms....................  57  18  48  19 /   0   0   5  10
Corrales........................  56  24  48  24 /   0   0   5   5
Los Lunas.......................  57  19  47  21 /   0   0   5  10
Placitas........................  51  24  42  24 /   0   0  10  10
Rio Rancho......................  54  24  47  24 /   0   0   5   5
Socorro.........................  60  26  48  24 /   0   0   5  10
Sandia Park/Cedar Crest.........  47  23  36  23 /   0   0  10  10
Tijeras.........................  50  20  39  23 /   0   0  10  10
Edgewood........................  50  18  38  19 /   0   0  10  10
Moriarty/Estancia...............  52  16  39  17 /   0   0  10  20
Clines Corners..................  48  20  34  19 /   0   0  20  20
Mountainair.....................  51  20  38  21 /   0   0  10  20
Gran Quivira....................  52  22  40  21 /   0   0  10  20
Carrizozo.......................  56  26  44  24 /   0   0  10  30
Ruidoso.........................  51  23  35  21 /   0   0  20  40
Capulin.........................  56  22  29  17 /   0  10  30  20
Raton...........................  58  24  34  18 /   0  10  30  10
Springer........................  59  24  38  20 /   0   5  20  10
Las Vegas.......................  56  22  34  20 /   0   0  20  20
Clayton.........................  62  28  35  24 /   0   0  30  20
Roy.............................  60  27  37  24 /   0   0  20  20
Conchas.........................  62  30  44  28 /   0   0  20  30
Santa Rosa......................  61  30  43  27 /   0   0  20  30
Tucumcari.......................  65  31  41  28 /   0   0  20  40
Clovis..........................  62  32  42  27 /   0   0  20  50
Portales........................  63  32  44  28 /   0   0  10  50
Fort Sumner.....................  64  32  45  29 /   0   0  20  50
Roswell.........................  65  34  49  32 /   0   0   5  50
Picacho.........................  63  30  42  27 /   0   0  10  40
Elk.............................  60  27  40  23 /   0   0   5  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Thursday evening through Friday evening
for NMZ224>226-234>240.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 2:19 AM MSTWinter Storm WatchABQChaves, Curry, De Baca, Lincoln, Quay, Roosevelt and 3 more24 hr
Nov 23, 1:58 PM MSTWinter Weather AdvisoryABQColfax, Union13 hr

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.